Alert archive / California / Flash Flood Warnings in 2020
Flash Flood Warning 4, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Mar 12, 2020, 2:45 PM PDT for Imperial County, Riverside County, California. It was in force for 4 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 12, 2020, 2:45 PM PDT (21:45 UTC)
- Expired
- Mar 12, 2020, 6:45 PM PDT
- In force
- 4 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Imperial County, CA, Riverside County, CA
The radar
The Yuma radar (KYUX), 112 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 12, 3:47 PM PDT | FLASH FLOOD | 5 Nnw Seeley, CA | ***DELAYED REPORT...ROAD CLOSURE DUE TO WATER OVER THE ROAD AT HUFF ROAD AND BOLEY ROAD PER CALTRANS QUICKMAP. |
| Mar 12, 3:55 PM PDT | HEAVY RAIN 0.51 | 4 Ene Niland, CA | EST. IN 15-30 MINUTES. IMPERIAL CTY., E OF SALTON SEA. |
| Mar 12, 5:56 PM PDT | FLOOD | 1 Nnw Wiest, CA | IMPACTING TRAFFIC. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 62 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 9.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 209 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 481 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
810
WGUS55 KPSR 122145
FFWPSR
CAC025-065-130145-
/O.NEW.KPSR.FF.W.0004.200312T2145Z-200313T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
245 PM PDT Thu Mar 12 2020
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Central Imperial County in southeastern California...
Riverside County in southern California...
* Until 645 PM PDT.
* At 244 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly. Numerous roads through the area are
becoming impassible.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flooding include...
El Centro, Calexico, Brawley, Imperial, Holtville, Westmorland,
Bombay Beach, Mt. Signal, El Centro Naval Airfield, Calipatria,
Slab City, Imperial Hot Mineral Springs, Alamorio, Seeley and
Wiest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3320 11593 3316 11570 3327 11563 3344 11586
3365 11551 3331 11513 3290 11524 3269 11517
3265 11564
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
183 follow-up statements
156
WGUS75 KPSR 122300
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
400 PM PDT Thu Mar 12 2020
CAC025-065-130145-
/O.CON.KPSR.FF.W.0004.000000T0000Z-200313T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Imperial CA-Riverside CA-
400 PM PDT Thu Mar 12 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT FOR
CENTRAL IMPERIAL AND RIVERSIDE COUNTIES...
At 355 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Over one inch of rain has already
fallen. Flash flooding is ongoing or expected to begin shortly, and
many roads are becoming impassible.
HAZARD...Life threatening flash flooding. Heavy rain producing flash
flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flooding include...
El Centro, Calexico, Brawley, Imperial, Holtville, Westmorland,
Bombay Beach, Mt. Signal, El Centro Naval Airfield, Calipatria, Slab
City, Imperial Hot Mineral Springs, Alamorio, Seeley and Wiest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3320 11593 3316 11570 3327 11563 3344 11586
3365 11551 3331 11513 3290 11524 3269 11517
3265 11564
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
18570
WGUS75 KPSR 130032
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
532 PM PDT Thu Mar 12 2020
CAC025-065-130145-
/O.CON.KPSR.FF.W.0004.000000T0000Z-200313T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Imperial CA-Riverside CA-
532 PM PDT Thu Mar 12 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT FOR
CENTRAL IMPERIAL AND RIVERSIDE COUNTIES...
At 531 PM PDT, Doppler radar indicated thunderstorms producing heavy
rain east of El Centro. Over one inch of rain has already fallen.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing flash
flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flooding include...
El Centro, Calexico, Brawley, Imperial, Holtville, Westmorland,
Bombay Beach, Mt. Signal, El Centro Naval Airfield, Calipatria, Slab
City, Imperial Hot Mineral Springs, Alamorio, Seeley and Wiest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3320 11593 3316 11570 3327 11563 3344 11586
3365 11551 3331 11513 3290 11524 3269 11517
3265 11564
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
18494
WGUS75 KPSR 130144
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
644 PM PDT Thu Mar 12 2020
CAC025-065-130152-
/O.EXP.KPSR.FF.W.0004.000000T0000Z-200313T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Imperial CA-Riverside CA-
644 PM PDT Thu Mar 12 2020
...THE FLASH FLOOD WARNING FOR CENTRAL IMPERIAL AND RIVERSIDE
COUNTIES WILL EXPIRE AT 645 PM PDT...
Thunderstorms and heavy rainfall have ended, however road flooding
continues and a general flood warning has been issued for the
Imperial Valley.
LAT...LON 3320 11593 3316 11570 3327 11563 3344 11586
3365 11551 3331 11513 3290 11524 3269 11517
3265 11564
$$
18What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Mar 12, 1:29 PM PDT, 1 hour 16 minutes earlier.
Area forecast discussion, Mar 12, 1:29 PM PDT, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
129 PM MST Thu Mar 12 2020
.SYNOPSIS...
A slow moving and wet storm system will bring widespread showers
and thunderstorms into tonight with showers. Showers will linger
across much of Arizona on Friday. After a brief dry period this
weekend, another colder but not as wet storm system is expected
toward the middle of next week.
&&
.DISCUSSION...
Not much change in forecast thinking for the current system
impacting the region. GOES-17 water vapor imagery indicated the
center of the upper level low is finally progressing eastward, now
approaching the coast of the baja peninsula. Increasingly
diffluent flow ahead of the low, over an airmass of record high
PWAT values (1.2" observed at Yuma this morning, essentially at
record levels for the winter months), is allowing for widespread
showers to continually develop. A notable short wave in the moist
southwest flow is evident due to a developing baroclinic leaf. The
low should continue to progress through the region tonight as it
is nudged onward by a developing upstream anticyclone and and
pulled a bit by a jet streak moving through the Interior West.
Short-term, high-res convective allowing models continue to show
showers and storms increasing in coverage and intensity this
afternoon across southeast California, with a second round across
south-central Arizona (including Phoenix) this evening. The
coverage/intensity along with continued upslope southeasterly
flow in Imperial, eastern Riverside, Yuma, and La Paz counties
will likely lead to areas of flooding/flash flooding.
Precipitation amounts over the past 6-12 hours are on the order of
0.25-0.75". Additional precipitation from the HREF mean for this
area should be 0.5-1.5" with potential for localized 3". For this
reason, WPC earlier upgraded the area to a Moderate risk of
flooding on the Day 1 Excessive Rainfall Outlook. A Flash Flood
Watch remains in effect for this area through 11 AM Friday (as
runoff issues continue into the morning).
For south-central Arizona, including the Phoenix area and into
southern Gila County, rainfall will become more of an issue as the
afternoon and in particular evening unfold. Additional rainfall
of 0.5-1.0" is likely with potential for localized 3", especially
in upslope areas of northern Maricopa County and toward the Four
Peaks area. Saturated ground conditions from rains earlier in the
week will mean washes and creeks will quickly respond to this next
round. Flooding/flash flooding will become a significant concern
as the evening wears on. A Flash Flood Watch will remain in effect
through 5 PM Friday (as runoff conditions continue).
We can't rule out the threat of other modes of severe weather as
well for all areas - lightning of course with thunderstorms, but
hail as well with the steepening mid-level lapse rates. Enough
shear will be in place for a few of the storms to show rotating
characteristics, supporting stronger updrafts. Should a storm
becoming rooted in the boundary layer, a tornado or two will
become possible.
A rapid decrease in shower activity will take hold over our
western CWA by Friday, but conditions will be slow to improve for
Maricopa/Pinal/Gila counties. Precipitation chances will remain
quite high in this area for Friday due to remaining high moisture
levels and some mid-level instability, but actual additional rain
amounts should be fairly light (0.10-0.25").
The synoptic pattern Saturday through Wednesday will feature
anomalously strong anti-cyclones anchored over the Southeast US
and Gulf of Alaska. Between them, a closed (currently off the
coast of British Columbia) will deepen and gradually move toward
the Southwest US. Ensembles are showing fairly good agreement with
the timing, track, and overall intensity of this system. Ahead of
the system, persistent southwest flow will promote warming
temperatures, with widespread 70s (60s at higher elevations)
Saturday into Tuesday. Spread on temperatures is fairly tight
Sat-Tue, leading to above average confidence.
By Wednesday, our forecast area will begin to feel the influence
of this system as it moves across the region. Broad upper level
diffluence and isentropic/orographic lift will promote
precipitation development. Right now moisture availability looks
to be on the lower end, with GEFS members ranging from 0.4-0.7
inches (mean 0.5). While that would perhaps point to lower QPF
values, the system will be quite a bit colder, with 700 mb
temperatures forecast to be below the 10th percentile for mid/late
March. Given a colder airmass, precipitation processes and
forcing could compensate for the lower moisture content. The
current forecast leveraging WPC guidance indicates roughly half an
inch of precipitation for the Phoenix area. However, it is noted
that the latest NBM runs are wetter, with a 5% chance for 1.00"+.
&&
.AVIATION...Updated at 1750Z.
South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Steady stream of extremely moist air continues to aim into central
Arizona this afternoon. A larger storm system that has been
sitting off the California coast the past several days will
finally beginning moving eastward this afternoon. Showers will
redevelop this afternoon across the Phoenix area, with strong
embedded thunderstorms possible this evening. Higher vsby/cigs
early this afternoon will come back down starting 22Z and remain
low during an active evening. Gradual improvement expected
overnight, though lower ceilings will remain into Friday. Winds
will generally be out of the southeast through this afternoon,
swing to the southwest this evening with heavier shower/storm
activity, then gradually back to the southeast overnight. Storms
could bring variable gusty winds.
Southeast California/Southwest Arizona including KIPL and KBLH:
Widespread showers with low cigs/vsby will continue through the
afternoon. Thunderstorms will develop as well, bringing the threat
of variable gusty winds. Conditions will begin to improve after
01-02Z this evening as the overall storm system begins to move to
the northeast.
&&
.FIRE WEATHER...
Saturday through Wednesday:
Drier conditions will move in during the weekend before more
unsettled weather is expected into the middle part of next week.
Humidity levels will stay elevated through the period with minimum
readings generally 25-40%. High temperatures will stay near or a
bit below seasonal normals through the weekend with well below
normal temperatures likely by the middle of next week. Winds will
be breezy at times through much of the period, especially during
the daytime hours. Gusts will mostly reach into the 20-25 mph
range.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch through Friday afternoon for AZZ534-537>560-
562-563.
Flash Flood Watch through Friday morning for AZZ530>533-536.
CA...Flash Flood Watch through Friday morning for CAZ560>570.
&&
DISCUSSION...Iniguez
AVIATION...Iniguez
FIRE WEATHER...KuhlmanIn the hours before
Local storm report, Mar 12, 10:24 AM PDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1024 AM MST THU MAR 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM FLASH FLOOD 1 ENE WITTMANN 33.78N 112.51W
03/12/2020 MARICOPA AZ PUBLIC
CITY OF SURPRISE REPORTED THAT DOVE VALLEY
RD. WAS CLOSED DUE TO DEBRIS. THE CLOSURE IS
BETWEEN 203RD AVE. AND 211TH AVE.
&&
BHSpecial weather statement, Mar 12, 1:27 PM PDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
127 PM PDT Thu Mar 12 2020
CAZ560-561-568-122115-
Chiriaco Summit CA-Joshua Tree NP East CA-Joshua Tree NP West CA-
127 PM PDT Thu Mar 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR RIVERSIDE COUNTY UNTIL 215 PM
PDT...
At 127 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Cottonwood Visitor Center, or 11 miles west of Chiriaco
Summit, moving north at 20 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of Riverside County.
This includes CA Interstate 10 between mile markers 74 and 81.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3394 11579 3363 11581 3361 11593 3364 11596
3373 11594 3374 11600 3383 11612 3384 11612
TIME...MOT...LOC 2027Z 166DEG 19KT 3371 11591
FeldkircherSpecial weather statement, Mar 12, 2:00 PM PDT, 45 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
200 PM MST Thu Mar 12 2020
AZZ540-543-550-553-559-122145-
South Mountain/Ahwatukee AZ-Sonoran Desert Natl Monument AZ-
Buckeye/Avondale AZ-Northwest Pinal County AZ-Central Phoenix AZ-
200 PM MST Thu Mar 12 2020
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
245 PM MST...
At 200 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of South Mountain Park, or 12 miles south of Laveen,
moving north at 10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
South Mountain Park and Komatke.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3333 11198 3314 11214 3316 11219 3318 11220
3317 11221 3318 11225 3342 11224
TIME...MOT...LOC 2100Z 196DEG 11KT 3324 11217
FeldkircherSpecial weather statement, Mar 12, 2:04 PM PDT, 41 minutes before
Special Weather Statement National Weather Service Phoenix AZ 204 PM MST Thu Mar 12 2020 AZZ537-540>544-122145- Buckeye/Avondale AZ-Cave Creek/New River AZ-Central Phoenix AZ- Deer Valley AZ-Northwest Valley AZ-North Phoenix/Glendale AZ- 204 PM MST Thu Mar 12 2020 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 245 PM MST... At 204 PM MST, Doppler radar was tracking a strong thunderstorm over Downtown Peoria, or near Sun City, moving north at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Phoenix, Glendale, Peoria, Surprise, El Mirage, Youngtown, Sun City, Sun City West, New River, Cave Creek, Glendale Sports Complex, Deer Valley Airport, North Mountain Park, Downtown Peoria, Arrowhead Mall, Downtown Glendale, Camelback Ranch, Metro Center Mall and Vistancia. This includes the following highways... AZ Interstate 17 between mile markers 204 and 226. US Highway 60 between mile markers 143 and 158. AZ Route 101 between mile markers 5 and 28. LAT...LON 3350 11206 3350 11232 3385 11240 3383 11198 TIME...MOT...LOC 2104Z 183DEG 13KT 3361 11220 Iniguez
Special weather statement, Mar 12, 2:44 PM PDT, 1 minute before
Special Weather Statement National Weather Service Phoenix AZ 244 PM MST Thu Mar 12 2020 AZZ540>544-546-548-550-122230- South Mountain/Ahwatukee AZ-Scottsdale/Paradise Valley AZ- Buckeye/Avondale AZ-Cave Creek/New River AZ-East Valley AZ- Central Phoenix AZ-Deer Valley AZ-North Phoenix/Glendale AZ- 244 PM MST Thu Mar 12 2020 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 330 PM MST... At 243 PM MST, Doppler radar was tracking a strong thunderstorm over Laveen, moving north at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Phoenix, Glendale, Scottsdale, Tempe, Paradise Valley, Laveen, Papago Park, Piestewa Peak Park, Arizona Mills Mall, Deer Valley Airport, North Mountain Park, South Phoenix, Arizona State Fairgrounds, Downtown Phoenix, Downtown Scottsdale, Metro Center Mall, Scottsdale Airport, Camelback Mountain, Sky Harbor Airport and Desert Ridge Marketplace. This includes the following highways... AZ Interstate 10 between mile markers 137 and 157. AZ Interstate 17 between mile markers 195 and 217. AZ Route 51 between mile markers 1 and 15. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3335 11197 3338 11222 3372 11222 3366 11186 TIME...MOT...LOC 2143Z 187DEG 17KT 3340 11211 AJ
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 7:02 AM PDT | Areal Flood Advisory | PSR | Imperial | 3 hr |
| Mar 12, 1:27 PM PDT | Special Weather Statement | PSR | Riverside | 48 min |
| Mar 12, 1:32 PM PDT | Flash Flood Warning | PSR | Riverside | 4 hr |
| Mar 12, 2:57 PM PDT | Special Weather Statement | PSR | Imperial | 48 min |
| Mar 12, 3:19 PM PDT | Severe Thunderstorm Warning | PSR | Imperial | 26 min |
| Mar 12, 3:42 PM PDT | Flash Flood Warning | PSR | Riverside | 4 hr |
| Mar 12, 4:10 PM PDT | Special Weather Statement | PSR | Imperial | 35 min |
| Mar 12, 4:23 PM PDT | Flash Flood Warning | PSR | Imperial, Riverside | 4 hr |
| Mar 12, 4:42 PM PDT | Flash Flood Warning | PSR | Riverside | 4 hr |
| Mar 12, 4:53 PM PDT | Special Weather Statement | PSR | Imperial | 52 min |
Nearby
Flash Flood Warnings in California, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.